Heavy Snow, Pine
- When
- February 28, 8:00 PM CST to February 29, 4:00 PM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Low pressure over Colorado early February 28th deepened rapidly over southern Minnesota during February 29th. Heavy snow fell in 24 hours or less along and south of MN Highway 210 and along the north shore of Lake Superior to Silver Bay.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Low pressure over Colorado early February 28th deepened rapidly over southern Minnesota during February 29th. Heavy snow fell in 24 hours or less along and south of MN Highway 210 and along the north shore of Lake Superior to Silver Bay. Snow began in inland areas south of Duluth during the evening of the 28th and spread further north during the predawn hours of the 29th. Parts of Pine County, through Duluth, and along the north shore to Silver Bay had 9 to 15 inches of snow. Strong winds led to blizzard conditions with 56 mph onshore winds at the Duluth Airport and some winds gusting as much as 68 mph near downtown Duluth. Accumulating snow ended late in the afternoon across northeast Minnesota. The Duluth area had 9 to 15 inches of snow. Twenty inches of snow fell at Hinckley. Schools were closed across the region on the 29th, and the Duluth schools were closed an extra day, March 1st. Blizzard conditions were established across eastern areas of the zone, from the Duluth Airport eastward throughout the greater Duluth area and along the Lake Superior shore. At the Duluth harbor the winds heavily damaged the roof of a 157,000 square foot building owned by the Seaway Port Authority. Damage to the roof was estimated at $1 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 6:28 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
628 PM CST TUE FEB 28 2012
.AVIATION...18Z TAF ISSUANCE...
A LARGE SWATH OF MIXED PRECIP IS LIFTING OVER CENTRAL MINNESOTA
AND WILL TRANSITION TO ALL SNOW AS IT CONTINUES TO TRACK NORTH
INTO THE REGION THROUGH THE EVENING. SNOW...HEAVY AT TIMES...WITH
IFR/LIFR CIGS WILL PREVAIL AT KBRD...KDLH AND KHYR
OVERNIGHT...MAINLY AFTER 02-04Z. WINDS WILL ALSO INCREASE OUT OF
THE EAST THROUGH THE NIGHT...WITH GUSTS AROUND 30 KT COMMON
THROUGH THE END OF THE TAF PERIOD. THE NRN EDGE OF THE LOWEST
CIGS AND HEAVIEST SNOWFALL RATES WILL BE ALONG A LINE FROM KHIB TO
KINL. WIDESPREAD SNOW WILL PERSIST THROUGH THE DAY
WEDNESDAY...DECREASING IN INTENSITY THROUGH THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 334 PM CST TUE FEB 28 2012/
SHORT TERM...
THIS AFTERNOON THROUGH WEDNESDAY NIGHT...
STRONG WINTER STORM TO IMPACT THE NORTHLAND TONIGHT AND THROUGH
THE DAY TOMORROW. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE POSTED ACROSS THE ENTIRE AREA. BEGINNING THIS
EVENING AND LASTING THROUGH LATE TOMORROW AFTERNOON.
THE MAIN UPPER TROUGH IS CURRENTLY LOCATED OVER THE SRN/CONTROL
ROCKIES WITH A SFC LOW FORMING OVER ERN CO/WRN KS. WARM FRONT
EXTENDING TO THE E/SE IS LIFTING TO THE NORTH...AND WILL CONTINUE
TO TRACK NWD ON THE NOSE OF A STRONG SURGE OF WARM MOIST AIR FROM
THE GULF OF MEXICO. AS THIS SYSTEM WRAPS UP...THE SFC LOW WILL
DEEPEN TO AROUND 990MB AS IT SLIDES TO THE E/NE.
AN AREA OF ENHANCED PRECIP...MAINLY RAIN/FZRA/SLEET...HAS EXPLODED
ON THE NRN EDGE OF THIS INSTABILITY AXIS ACROSS NERN NEB AND SERN
SD. SFC TEMPS ACROSS SRN MN ARE IN THE LOW TO MID 30S WITH SNOW
STARTING TO MIX IN ALONG THE FAR NRN PERIPHERY OF THIS PRECIP
SHIELD. WE ARE EXPECTING THIS AREA OF PRECIP AND THE MOIST/UNSTABLE
AIR MASS TO INTERACT WITH A E-W ORIENTED AREA OF MID-LEVEL F-GEN
ACROSS NRN MN. THIS WILL LIKELY CAUSE RAPID DEVELOPMENT OF MDT/HVY
SNOW SHOWERS ACROSS PARTS OF N-CNTRL/NE MN THIS EVENING. AS THE
SYSTEM TRACKS TO THE NE THIS BAND OF HVY SNOW IS EXPECTED TO SLIDE
THROUGH PARTS OF NE MN AND NW WI INCLUDING THE TWIN PORTS. AT
THIS TIME WILL LIKELY SEE THE HEAVIEST SNOW INITIALLY STAY SOUTH
OF THE IRON RANGE...WITH A SWATH OF 11-14 INCHES OF SNOW FROM
BRAINERD TO MOOSE LAKE TO PHILLIPS. THERE WILL BE A SECONDARY
SWATH OF HEAVY SNOW FROM THE TWIN PORTS NWD ALONG THE NORTH SHORE
DUE TO LAKE/TERRAIN ENHANCEMENTS. EXPECTING AN AXIS OF 10 TO 12
INCHES FROM DULUTH TO LITTLE MARAIS. AREAS OF THE IRON RANGE WILL
GENERALLY SEE 7 TO 10 INCHES...WITH LESSER AMOUNTS AROUND I-FALLS.
THE SURGE OF WARM AIR FROM THE SOUTH WILL ALSO ALLOW FOR A SLIGHT
CHANCE OF SLEET/RAIN/FZRA AROUND THE FAR SRN SECTIONS OF THE
NORTHLAND. LOW CONFIDENCE IN THIS OCCURRING THIS EVENING...SO ONLY
WENT WITH SLGT CHC.
ONE OF THE MAIN CONCERNS WILL BE THE SNOW RATES WITH THIS SYSTEM.
MODEL FORECAST SOUNDINGS ARE INDICATING A SMALL AMOUNT OF CAPE
ALOFT...50-100J/KG FROM 600-400MB OVER SRN MN/WI...WHICH WILL
ALLOW FOR STRONG VERTICAL MOTION AND THE POTENTIAL FOR
THUNDERSNOW...MAINLY ACROSS THE SRN SECTIONS OF THE FORECAST AREA.
SNOW RATES COULD REACH 1-2 INCHES PER HOUR AT TIMES THIS EVENING
AND EARLY TOMORROW MORNING. THIS WILL ALLOW THE HEAVY WET SNOW TO
ACCUMULATE RAPIDLY.
THE UPPER LOW CLOSES OFF IN SWRN MN BY EARLY TOMORROW MORNING...
WITH THE SFC LOW JUST TO THE EAST. AN AXIS OF HVY SNOW NORTH OF
THE LOW WILL BE TRANSITIONING TO THE EAST...AND AS THE BL WINDS
OVER LAKE SUPERIOR VEER SLIGHTLY TO THE SE AND BECOME
PERPENDICULAR TO THE NORTH SHORE RIDGE AXIS...CONDITIONS BECOME
FAVORABLE FOR TERRAIN/LAKE ENHANCED SNOW SHOWERS FROM DULUTH TO
AROUND TACONITE HARBOR. WILL SEE SNOWFALL ACCUMULATE RAPIDLY IN
THE AREA AS WELL THROUGH WED MORNING...WITH BLOWING AND DRIFTING
SNOW LIKELY.
THE WINDS...MAINLY AROUND THE PERIPHERY OF LAKE SUPERIOR WILL BE
THE OTHER HEIGHTENED CONCERN WITH THIS STORM SYSTEM. WITH THE
RAPIDLY DEEPENING LOW AND A VERY TIGHT PRESSURE GRADIENT IN
PLACE...GUSTY E/NE WINDS WILL BE EXPECTED FROM AROUND MIDNIGHT
TONIGHT THROUGH MOST OF THE DAY WED. NEAR BLIZZARD CONDITIONS ARE
EXPECTED FOR A SHORT TIME WED MORNING AROUND THE HEAD OF THE
LAKE...BUT DECIDED TO HOLD OFF ON A BLIZZARD WARNING FOR NOW AND
WAIT FOR CONDITIONS TO BECOME MORE EVIDENT AND POSSIBLY MORE
PERSISTENT CLOSER TO THE EVENT.
THE LOW PULLS TO THE EAST WED NIGHT WITH LIGHT SNOW SHOWERS
PERSISTING AROUND THE BACKSIDE OF THE SYSTEM INTO EARLY THUR
MORNING.
LONG TERM...
THURSDAY THROUGH NEXT TUESDAY...
WEAK COLD ADVECTION BEHIND THE LATEST WINTER STORM WILL BRING A
FEW FLURRIES OR SCATTERED SNOW SHOWERS IN AND NORTH OF THE IRON
RANGE AND ALONG COASTAL NORTHWEST WISCONSIN EARLY THURSDAY. A
TROUGH ALOFT WILL BRING US A CHANCE OF SNOW THURSDAY NIGHT AND
FRIDAY. THE DEVELOPING TROUGH WILL RESULT IN A POWERFUL AND
RAPIDLY DEEPENING STORM...TOO FAR EAST TO DIRECTLY AFFECT OUR AREA
FRIDAY NIGHT AND SATURDAY. A COLD FLOW BEHIND THE STORM WILL BRING
GUSTY WINDS AND AFTERNOON TEMPERATURES IN THE LOW TO MID 20S
DURING THE WEEKEND. AN APPROACHING RIDGE ALOFT AND A SOUTHWEST
FLOW FROM THE CENTRAL PLAINS WILL BRING WARM DRY AIR...WITH
TEMPERATURES IN THE MID 30S MONDAY AND UPPER 30S TO MID 40S
TUESDAY.
&&
.POINT TEMPS/POPS...
DLH 27 30 22 32 / 100 100 60 20
INL 22 32 15 30 / 40 80 40 20
BRD 28 33 20 32 / 100 100 40 20
HYR 29 34 20 34 / 100 100 50 10
ASX 29 33 25 33 / 100 100 60 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR MNZ012-018>021-
026.
WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR MNZ025-033>038.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
WEDNESDAY FOR MNZ010-011.
WI...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR WIZ001>004-
006>009.
&&
AVIATION...GRANINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 349 PM CST TUE FEB 28 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 349 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY STRONG WINTER STORM WILL IMPACT THE NORTHLAND TONIGHT...WITH HEAVY SNOW ACCUMULATIONS AND GUSTY WINDS LIKELY. BLOWING AND DRIFTING SNOW WILL CAUSE SIGNIFICANT TRAVEL DELAYS FROM PARK RAPIDS AND BRAINERD EASTWARD TO THE TWIN PORTS AND INTO MOST OF NORTHWEST WISCONSIN. VISIBILITIES WILL BE REDUCED AND ROADS WILL BE HAZARDOUS DURING THIS TIME. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR MOST OF THE NORTHLAND. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. BE SURE TO MONITOR THE FORECAST AND UP TO DATE WEATHER INFORMATION BEFORE HEADING OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WINDS AND HEAVY SNOW WILL CONTINUE WEDNESDAY MORNING...WITH BLOWING SNOW POSSIBLE INTO THE AFTERNOON ACROSS MUCH OF THE NORTHLAND. BLOWING AND DRIFTING SNOW WILL CAUSE SIGNIFICANT TRAVEL DELAYS. VISIBILITIES WILL BE REDUCED AND ROADS WILL BE HAZARDOUS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT AND TOMORROW. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 728 PM CST TUE FEB 28 2012 MNZ033-034-036-290330- SOUTHERN CASS-CROW WING-SOUTHERN AITKIN- INCLUDING THE CITIES OF...PINE RIVER...BRAINERD...AITKIN 728 PM CST TUE FEB 28 2012 ...SNOW MOVING INTO THE BRAINERD LAKES AREA... RADAR IMAGERY SHOWS THE LEADING EDGE OF A LARGE SWATH OF SNOW...MIXED WITH POCKETS OF FREEZING RAIN...LIFTING NORTH INTO THE BRAINERD LAKES AREA OF NORTH CENTRAL MINNESOTA. THE COMMUNITIES OF LEADER...BRAINERD...MILLE LACS LAKE...AND AITKIN CAN EXPECT THE SNOW TO ARRIVE BY 830 PM...THEN INCREASING IN INTENSITY AND BECOMING HEAVY MAINLY AFTER 900 PM. IN ADDITION TO THE SNOW...EAST WINDS WILL INCREASE THROUGH THE EVENING RESULTING IN BLOWING SNOW AND REDUCED VISIBILITIES. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY EVENING. GRANING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 732 PM CST TUE FEB 28 2012 MNZ038-WIZ006>009-290345- PINE-BURNETT-WASHBURN-SAWYER-PRICE- INCLUDING THE CITIES OF...HINCKLEY...GRANTSBURG...SPOONER... HAYWARD...PHILLIPS 732 PM CST TUE FEB 28 2012 ...SNOW MOVING INTO NORTHERN WISCONSIN... RADAR IMAGERY SHOWS THE LEADING EDGE OF A LARGE SWATH OF SNOW LIFTING NORTH OVER THE SAINT CROIX RIVER VALLEY AND HAYWARD LAKES REGION OF NORTHERN WISCONSIN. THE COMMUNITIES OF SOLON SPRINGS...HAYWARD...CLAM LAKE...AND PARK FALLS CAN EXPECT THE SNOW TO ARRIVE BY 830 PM...INCREASING IN INTENSITY AND BECOMING HEAVY MAINLY AFTER 900 PM. IN ADDITION TO THE SNOW...EAST WINDS WILL INCREASE THROUGH THE EVENING RESULTING IN BLOWING SNOW AND REDUCED VISIBILITIES. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY EVENING. GRANING
The national radar mosaic for the moment the first event began.
5 heavy snow, 1 blizzard. Local standard time, as filed.
Blizzard conditions were established across eastern areas of the zone, from the Duluth Airport eastward throughout the greater Duluth area and along the Lake Superior shore. At the Duluth harbor the winds heavily damaged the roof of a 157,000 square foot building owned by the Seaway Port Authority.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362268, 362264, 362265, 362267, 362266, 362263.